Alert archive / Oklahoma / Tornado Warnings in 1997

Tornado Warning 40, NWS Norman, OK

May 26, 1997Johnston County, Marshall County, Oklahoma

NWS Norman, OK issued this tornado warning at May 26, 1997, 9:00 PM CDT for Johnston County, Marshall County, Oklahoma. It was in force for 30 min. 3 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
May 26, 1997, 9:00 PM CDT (02:00 UTC)
Expired
May 26, 1997, 9:30 PM CDT
In force
30 min
Issued by
NWS Norman, OK
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Johnston County, OK, Marshall County, OK

The radar

The Norman radar (KTLX), 144 km from the middle of the area, began a volume at 02:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 26, 9:05 PM CDTTornado F0Madill, OKTornado reported on the Johnston/Marshall County line at the intersection of Highways 1 and 199 by local emergency management officials. (Same tornado as 1.5 SW Russett in Johnston County). No reported damage.
May 26, 9:05 PM CDTTornado F0Russett, OKTornado reported on the Johnston/Marshall County line at the intersection of highways 1 and 199 by local emergency management officials. (same as 6 NW Madill in Marshall County). No reported damage.
May 26, 9:20 PM CDTTornado F0Russett, OKTornado with no reported damage.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 26, 8:45 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 2.0 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 1997-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3123 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 1997-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 116 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3123 J/kg
Mixed-layer CIN
-46 J/kg
Mixed-layer LCL
1331 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
116 m²/s²
0-3 km storm-relative helicity
271 m²/s²
Significant tornado parameter
1.3
Supercell composite
14.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

059 
WFUS1 KOKC 270201 RRA
TOROKC
OKC069-095-270230-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE NORMAN OK
900 PM CDT MON MAY 26 1997

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A TORNADO
WARNING EFFECTIVE UNTIL 930 PM CDT FOR PEOPLE IN THE FOLLOWING
COUNTIES

IN SOUTHEASTERN OKLAHOMA
     SOUTHERN JOHNSTON AND NORTHERN MARSHALL

INCLUDING THE FOLLOWING LOCATIONS
     MILBURN AND TISHOMINGO

AT 900 PM CDT DOPPLER RADAR INDICATED A DEVELOPING TORNADO 8
MILES SOUTHWEST OF TISHOMINGO.

THE STORM WAS MOVING NORTHEAST AT 30 MPH.

TORNADOES ARE ESPECIALLY DANGEROUS AT NIGHT BECAUSE THEY ARE
HARD TO SEE -- TAKE COVER NOW.  IF A BASEMENT IS NOT
AVAILABLE...MOVE TO AN INTERIOR ROOM OR HALLWAY ON THE LOWEST
FLOOR.  LEAVE MOBILE HOMES FOR A REINFORCED  STORM SHELTER.
STAY AWAY FROM WINDOWS AND ABANDON VEHICLES.


LAT...LON 3406  9655 3409  9691 3427  9678 3426  9642
WR

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this tornado warning went out at May 26, 3:50 PM CDT, 5 hours 10 minutes earlier.

Area forecast discussion, May 26, 3:50 PM CDT, 5 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
345 PM CDT MON MAY 26 1997

MODELS IN GNRL AGREEMENT...WITH NGM AND RUC HAVING BEST TIME WITH SFC
LOW MOVING NEWD ACRS CNTRL OK. ETA KEEPS LOW MOVG ACRS RED RVR. TRICK
THIS PKG WL BE POPS. NOTHING HAPPENING YET AND THINK BEST CHC FOR
WDSPRD CONVECTION WL BE ACRS NERN PTN OF FA AND AREAS TO THE NORTH
AND EAST. WL PUT IN SLGT CHC TO CHC POPS ACRS NRN...CNTRL AND SERN
ZNS. FEEL SLGT CHC POPS WARRENTED ACRS NWRN OK WITH PROX TO SWRN KS
ACTIVITY AND SPC WATCH. WITH MAIN WAVE COMING THRU TUES AND TUES
NIGHT...WL LEAVE AT LEAST CHEAP SLGT CHC POPS ACRS CNTRL AND ERN ZNS
AS MSTR IS NOT TOTALLY GONE.

TEMPS WL COOL DOWN OVR NEXT FEW DAYS BEFORE WARM UP IN LATE WEEK. WL
GO CLOSER TO FWC GUID DUE TO FAN BIAS.

FCSTID = 11
OKC   63  80  58  77 /  20  20  20  10
HBR   57  82  56  80 /  20  10  10   0
SPS   62  85  59  81 /  10  10  10  10
GAG   53  74  51  78 /  20  10  10   0
PNC   63  79  59  77 /  30  20  20  10
DUA   66  86  61  80 /  30  20  30  10

.OKC...
OK...NONE.
TX...NONE.

In the hours before

Local storm report, May 26, 6:50 PM CDT, 2 hours 10 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
650 PM CDT MON MAY 26 1997

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0645 PM    1 N CROMWELL              OK   TORNADO
05/26/97   SEMINOLE

FM
Local storm report, May 26, 6:51 PM CDT, 2 hours 9 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
650 PM CDT MON MAY 26 1997

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
     x      ....COUNTY LOCATION....

0645 PM    1 N CROMWELL              OK   TORNADO
05/26/97   SEMINOLE

FM
Local storm report, May 26, 8:16 PM CDT, 44 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
815 PM CDT MON MAY 26 1997

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0811 PM    STONEWALL                 OK   0.75 INCH HAIL
05/26/97   PONTOTOC

FM
Local storm report, May 26, 8:23 PM CDT, 37 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
825 PM CDT MON MAY 26 1997

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0811 PM    4 E ADA                   OK   1.00 INCH HAIL
05/26/97   PONTOTOC

FM
Local storm report, May 26, 8:34 PM CDT, 26 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
835 PM CDT MON MAY 26 1997

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0829 PM    1 NE ALLEN                OK   1.75 INCH HAIL
05/26/97   PONTOTOC

FM
Local storm report, May 26, 8:35 PM CDT, 25 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
835 PM CDT MON MAY 26 1997

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0829 PM    1 NE ALLEN                OK   1.75 INCH HAIL
05/26/97   PONTOTOC

FM

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 7:52 PM CDTTornado WarningOUNHughes23 min
May 26, 8:03 PM CDTSevere Thunderstorm WarningOUNPontotoc42 min
May 26, 8:11 PM CDTSevere Thunderstorm WarningOUNJohnston49 min
May 26, 8:24 PM CDTSevere Thunderstorm WarningOUNCoal, Hughes51 min
May 26, 8:31 PM CDTSevere Thunderstorm WarningOUNCarter, Love, Marshall49 min
May 26, 9:04 PM CDTSevere Thunderstorm WarningOUNAtoka, Bryan, Johnston41 min
May 26, 9:16 PM CDTSevere Thunderstorm WarningOUNCoal, Hughes44 min
May 26, 9:18 PM CDTTornado WarningOUNMarshall27 min
May 26, 9:21 PM CDTSevere Thunderstorm WarningOUNBryan39 min
May 26, 9:39 PM CDTTornado WarningOUNBryan, Marshall36 min
May 26, 9:49 PM CDTSevere Thunderstorm WarningOUNAtoka, Johnston41 min
May 26, 10:08 PM CDTFlash Flood WarningOUNJohnston, Marshall3 hr
May 26, 10:13 PM CDTTornado WarningOUNBryan, Marshall47 min
May 26, 10:31 PM CDTSevere Thunderstorm WarningOUNPushmataha49 min
May 26, 10:40 PM CDTTornado WarningOUNMarshall35 min
May 26, 10:45 PM CDTTornado WarningOUNPushmataha45 min
May 26, 11:23 PM CDTSevere Thunderstorm WarningOUNChoctaw, Pushmataha52 min
May 27, 12:01 AM CDTSevere Thunderstorm WarningOUNChoctaw, Pushmataha59 min
May 27, 1:00 AM CDTSevere Thunderstorm WarningOUNChoctaw30 min
May 27, 1:30 AM CDTSevere Thunderstorm WarningOUNChoctaw30 min

Nearby

Tornado Warnings in Oklahoma, 1997Every tornado warning in 1997Tornadoes in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.